Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

On self-adjointness of a Schrödinger operator
on differential forms


Author: Maxim Braverman
Journal: Proc. Amer. Math. Soc. 126 (1998), 617-623
MSC (1991): Primary 58G25; Secondary 35P05
MathSciNet review: 1443372
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $M$ be a complete Riemannian manifold and let $\Omega ^{\bullet }(M)$ denote the space of differential forms on $M$. Let $d:\Omega ^{\bullet}(M)\to \Omega ^{\bullet+1}(M)$ be the exterior differential operator and let $\Delta =dd^{*}+d^{*}d$ be the Laplacian. We establish a sufficient condition for the Schrödinger operator $H=\Delta +V(x)$ (where the potential $V(x):\Omega ^{\bullet}(M)\to \Omega ^{\bullet}(M)$ is a zero order differential operator) to be self-adjoint. Our result generalizes a theorem by I. Oleinik about self-adjointness of a Schrödinger operator which acts on the space of scalar valued functions.


References [Enhancements On Off] (What's this?)

  • [BS] F. A. Berezin and M. A. Shubin, The Schrödinger equation, Mathematics and its Applications (Soviet Series), vol. 66, Kluwer Academic Publishers Group, Dordrecht, 1991. Translated from the 1983 Russian edition by Yu. Rajabov, D. A. Leĭtes and N. A. Sakharova and revised by Shubin; With contributions by G. L. Litvinov and Leĭtes. MR 1186643
  • [Ch] Paul R. Chernoff, Essential self-adjointness of powers of generators of hyperbolic equations, J. Functional Analysis 12 (1973), 401–414. MR 0369890
  • [Ga1] Matthew P. Gaffney, The harmonic operator for exterior differential forms, Proc. Nat. Acad. Sci. U. S. A. 37 (1951), 48–50. MR 0048138
  • [Ga2] Matthew P. Gaffney, A special Stokes’s theorem for complete Riemannian manifolds, Ann. of Math. (2) 60 (1954), 140–145. MR 0062490
  • [Le] B. M. Levitan, On a theorem of Titchmarsh and Sears, Uspehi Mat. Nauk 16 (1961), no. 4 (100), 175–178 (Russian). MR 0132288
  • [O1] I. M. Oleĭnik, On the essential selfadjointness of the Schrödinger operator on complete Riemannian manifolds, Mat. Zametki 54 (1993), no. 3, 89–97, 159 (Russian, with Russian summary); English transl., Math. Notes 54 (1993), no. 3-4, 934–939 (1994). MR 1248286, 10.1007/BF01209558
  • [O2] I. M. Oleĭnik, On a connection between classical and quantum-mechanical completeness of the potential at infinity on a complete Riemannian manifold, Mat. Zametki 55 (1994), no. 4, 65–73, 142 (Russian, with Russian summary); English transl., Math. Notes 55 (1994), no. 3-4, 380–386. MR 1296217, 10.1007/BF02112477
  • [RB] F. S. Rofe-Beketov, Conditions for the selfadjointness of the Schrödinger operator, Mat. Zametki 8 (1970), 741–751 (Russian). MR 0274985
  • [RS] Michael Reed and Barry Simon, Methods of modern mathematical physics. I. Functional analysis, Academic Press, New York-London, 1972. MR 0493419
    Michael Reed and Barry Simon, Methods of modern mathematical physics. II. Fourier analysis, self-adjointness, Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London, 1975. MR 0493420
  • [Se] D. B. Sears, Note on the uniqueness of the Green’s functions associated with certain differential equations, Canadian J. Math. 2 (1950), 314–325. MR 0036402
  • [Sh] M. A. Shubin, Spectral theory of elliptic operators on noncompact manifolds, Astérisque 207 (1992), 5, 35–108. Méthodes semi-classiques, Vol. 1 (Nantes, 1991). MR 1205177
  • [Wa] Frank W. Warner, Foundations of differentiable manifolds and Lie groups, Graduate Texts in Mathematics, vol. 94, Springer-Verlag, New York-Berlin, 1983. Corrected reprint of the 1971 edition. MR 722297

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58G25, 35P05

Retrieve articles in all journals with MSC (1991): 58G25, 35P05


Additional Information

Maxim Braverman
Affiliation: Department of Mathematics, Ohio State University, Columbus, Ohio 43210
Address at time of publication: Department of Mathematics, The Hebrew University, Jerusalem 91904, Israel
Email: maxim@math.ohio-state.edu

DOI: https://doi.org/10.1090/S0002-9939-98-04284-1
Received by editor(s): August 19, 1996
Additional Notes: The research was supported by US - Israel Binational Science Foundation grant No. 9400299
Communicated by: Jeffrey B. Rauch
Article copyright: © Copyright 1998 American Mathematical Society